Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Morristown, TN

April 13, 2020Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at Apr 13, 2020, 1:29 AM EDT for Cherokee County, Clay County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 1:29 AM EDT (05:29 UTC)
Expired
Apr 13, 2020, 4:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:33 AM EDTFLASH FLOOD2 Se Tusquitee, NCSEVERAL FLOODED ROADWAYS EARLIER THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 733 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
733 m²/s²
0-3 km storm-relative helicity
874 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS54 KMRX 130529
FFWMRX
NCC039-043-130830-
/O.NEW.KMRX.FF.W.0006.200413T0529Z-200413T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
129 AM EDT Mon Apr 13 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Cherokee County in southwestern North Carolina...
  Clay County in southwestern North Carolina...

* Until 430 AM EDT.

* At 128 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
  Hiawasse Dam, Marble, Brasstown and Shooting Creek.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3499 8432 3522 8429 3527 8423 3524 8419
      3524 8413 3529 8403 3524 8401 3522 8397
      3526 8384 3524 8374 3526 8371 3523 8369
      3520 8373 3519 8371 3515 8373 3516 8365
      3514 8366 3513 8362 3501 8352 3500 8349

FLASH FLOOD...RADAR INDICATED

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 1:26 AM EDT, 3 minutes earlier.

Area forecast discussion, Apr 13, 1:26 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
126 AM EDT Mon Apr 13 2020

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...
Convection has increased over southeast Tennessee with strong to
severe storms moving across southeast Tennesse with rotation
indicated in Polk County Tennessee. Heavy rainfall is occurring
across much of the western and southern parts of the area with
flood advisories already issued. Strong 50 knot south to
southwest winds with low level jet just off the surface will
contribute to damaging wind gusts even outside storms with the
highest winds in strongest storms and a possible tornado over the
next few hours. A wind advisory is in effect tonight through
Monday morning with some places possibly having trees down due to
strong winds. Showers and storms will be moving northeast into
east Tennessee for several more hours which will contribute to the
flooding potential. Temperatures have been rising across the
eastern and southern areas as southerly winds have increased. A
warm front moving northeast from Georgia that extends into surface
low over west TN will continue to progress to the east with cold
front moving east of the mountains early in the morning. The
deepening low pressure area moving northeast into the Ohio Valley
overnight and Monday morning will contribute to a large pressure
gradient and continue the strong winds through early afternoon
over the northeast part of the CWA. Update already sent.

TD

&&

.AVIATION...
06Z TAF DISCUSSION.

Showers and thunderstorms still moving northeast across east
Tennessee tonight with MVFR conditions due to low ceilings and
visibilities. With the heavier showers and storms local IFR
conditions possible. Strong winds from the south to southwest
will switch to the west and northwest as a cold front moves
through later tonight. Precipitation will end in the morning and
ceilings will slowly lift to VFR between about 18 to 21Z Monday.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 9 AM EDT this morning for Cherokee-Clay.

     Wind Advisory until 10 AM EDT this morning for Cherokee-Clay.

TN...High Wind Warning until 8 AM EDT this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Flash Flood Watch until 9 AM EDT /8 AM CDT/ this morning for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-East Polk-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Monroe-
     Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
     Southeast Monroe-Union-West Polk.

     Wind Advisory until 2 PM EDT this afternoon for Anderson-
     Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-North Sevier-Northwest Blount-Northwest
     Carter-Northwest Cocke-Northwest Greene-Sullivan-Union-
     Washington.

     Wind Advisory until 10 AM EDT /9 AM CDT/ this morning for
     Bledsoe-Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-
     Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-
     West Polk.

VA...Wind Advisory until 2 PM EDT this afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Apr 12, 3:44 AM EDT, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
344 AM EDT Sun Apr 12 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
344 AM EDT Sun Apr 12 2020 /244 AM CDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Windy Conditions Develop Late Today and Tonight, especially for
the far East Tennessee Mountains and Foothills...
...Periods of Heavy Rain and Possible Flooding for the Plateau,
Central and Southern Sections of East Tennessee, and southwest
North Carolina for this Afternoon and Tonight...
...Severe Storms Possible from this Evening through Early Monday
Morning...

A severe weather outbreak is possible across the Tennessee Valley
region Sunday evening through early Monday morning. Damaging winds
up to 70 mph will be the greatest threat from these storms but
there is a risk of isolated tornadoes across the Plateau,
southeast Tennessee, and southwest North Carolina. Hail up to
quarter size is also possible.

Periods of heavy rain is also anticipated with the greatest risk
of flash flooding across the Plateau, central and southern section
of the east Tennessee, and southwest North Carolina. Stream
flooding, roadway flooding, and flooding of low lying areas are
possible.

High winds will develop across the East TN mountains and adjacent
foothills Today and continue into Monday morning. Southerly winds
may gust up to 80 mph in some locations during that time. Windy
conditions will also develop elsewhere late today through Monday
morning with gusts up to 35-40 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Wind Advisory for southwest Virginia and northeast Tennessee
Monday Morning...

Otherwise, Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be this evening and overnight.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 12, 11:42 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     4 SE CHATTANOOGA        35.03N 85.20W
04/12/2020  M62 MPH          HAMILTON           TN   ASOS

            CHATTANOOGA AIRPORT.

&&
Local storm report, Apr 12, 11:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND GST 5 SW ONEIDA             36.46N 84.58W
04/12/2020  M51 MPH          SCOTT              TN   AWOS

            SCOTT COUNTY AIRPORT.

&&
Local storm report, Apr 13, 12:25 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     TSTM WND DMG     1 SSW OOLTEWAH          35.20N 85.13W
04/12/2020                   HAMILTON           TN   TRAINED SPOTTER

            TREES KNOCKED DOWN. POWER OUT. HAM RADIO
            TOWER DOWN. REPORTED AT 8612 BILL REED RD
            OOLTEWAH.

1151 PM     TSTM WND DMG     2 W OCOEE               35.13N 84.75W
04/12/2020                   BRADLEY            TN   PUBLIC

            FOUR LARGE TREES DOWN. SHED DESTROYED. EAST
            CLEVELAND AREA.

&&
Local storm report, Apr 13, 12:58 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLASH FLOOD      3 SW MADISONVILLE       35.48N 84.39W
04/13/2020                   MONROE             TN   PUBLIC

            NUMEROUS ROADS FLOODED. WATER RESCUE IN
            PROGRESS ON MAXWELL RD. AT COUNTY FARM ROAD.
            VEHICLE TRAPPED BETWEEN FLOODED AREAS.

&&
Local storm report, Apr 13, 1:04 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
104 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TORNADO          5 SSE CHATTANOOGA       35.00N 85.22W
04/12/2020                   HAMILTON           TN   EMERGENCY MNGR

            MANY STRUCTURES DAMAGED AND DESTROYED IN THE
            EAST RIDGE AREA UP ALONG I-75 TOWARD THE
            SHALLOWFORD ROAD AREA NORTH OF EAST
            BRAINERD. INJURIES UNKNOWN.

&&

SR
Local storm report, Apr 13, 1:13 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TORNADO          2 SSE CLEVELAND         35.15N 84.85W
04/12/2020                   BRADLEY            TN   EMERGENCY MNGR

            MULTIPLE ENTRAPMENTS AND INJURIES. RESPONSE
            ONGOING. EAST CLEVELAND AREA AROUND BATES
            PIKE AND BENTON PIKE. MULTIPLE REQUESTS FOR
            HEAVY EQUIPMENT TO MOVE DEBRIS.

&&

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:37 PM EDTSevere Thunderstorm WarningMRXCherokee53 min
Apr 12, 11:59 PM EDTAreal Flood AdvisoryMRXCherokee3 hr
Apr 13, 12:13 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay62 min
Apr 13, 12:22 AM EDTAreal Flood WarningMRXCherokee3 hr
Apr 13, 1:28 AM EDTSevere Thunderstorm WarningMRXCherokee, Clay47 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.